Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 153, NWS Topeka, KS

June 30, 2005Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2005, 12:57 PM CDT for Clay County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2005, 12:57 PM CDT (17:57 UTC)
Expired
Jun 30, 2005, 1:24 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Clay County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:21 AM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 3:21 AM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT THU JUN 30 2005

.DISCUSSION...

INTERMITTENT PRECIPITATION CHANCES THROUGHOUT THE FORECAST LEAD THE
LIST OF CHALLENGES THIS MORNING.

00Z UPPER AIR MAPS SHOWED ENE JET FROM FOUR CORNERS NORTH INTO THE
NORTHERN PLAINS WITH SEASONABLY STRONG STACKED SYSTEM OVER THE
DAKOTAS. TEMPS AROUND 13C AT 700MB OVER MUCH OF KANSAS WITH 0-8C
DEWPOINTS OVER MUCH OF THE NORTHERN AND CENTRAL PLAINS...WITH 850MB
MOISTURE LEVELS AROUND 14C AHEAD OF THE COLD FRONT. ELEVATED
THUNDERSTORMS CONTINUE OVER MUCH OF NORTH CENTRAL AND NORTHEAST
KANSAS EARLY THIS MORNING WITH SURFACE BOUNDARY FROM ROUGHLY KLWD TO
KEHA.

UPPER SYSTEM TO SLOWLY WORK OFF TO THE EAST TODAY WITH SECONDARY
TROF PUSHING SOUTHEAST THROUGH IOWA. 850MB PROFILER DATA INDICATING
LOW LEVEL JET BEGINNING TO VEER WHICH SHOULD BRING A DECREASING
TREND TO THE CONVECTION...THOUGH MID LEVEL ISENTROPIC LIFT CONTINUES
TO CREATE SOME SHOWERS INTO SOUTHWESTERN NEBRASKA. MODELS INDICATE
THIS LIFT TO SPREAD INTO THE CWA TODAY...THOUGH THIS MAY BE AN
ARTIFACT OF CONVECTIVE PARAMETERIZATION SCHEMES. NEVERTHELESS...
SHOULD BE AT LEAST SOME CHANCE FOR ELEVATED PRECIPITATION OVER THE
FRONT AND OUTFLOW BOUNDARIES INTO THE MID DAY HOURS...THEN BETTER
CHANCES OVER THE SOUTHERN ZONES THIS AFTERNOON AND TONIGHT AS FRONT
SLOWLY PUSHES SOUTH BEHIND SECONDARY WAVE. SYNOPTIC FEATURES RATHER
RESPECTABLE WITH JET CORE TO THE NORTHEAST...500MB HEIGHTS
FALLING...AND 700-850MB MOISTURE POOLING MAINLY THIS EVENING...WITH
BOUNDARY LIKELY NOT FAR TO THE SOUTH UNTIL LATE...SO SOME CONCERN
FOR HEAVY RAINFALL. SURFACE BOUNDARY POSITION A LARGE UNCERTAINTY
HOWEVER WITH SECONDARY WAVE KEEPING PRESSURES FROM RISING TOO FAST
BEHIND MAIN UPPER LOW AND ZONAL FLOW OVER THE ROCKIES. MAIN SHOVE
MAY BE FROM COOL OUTFLOW WHICH MODELS WILL NOT HANDLE WELL. WITH
THIS IN MIND...WILL KEEP POPS IN CHANCE RANGE BOTH TODAY AND
TONIGHT. CONVECTIVE DEBRIS CONSIDERATIONS SUGGEST KEEPING HIGH TEMPS
BELOW GUIDANCE FOR THE MOST PART.

NORTH/NORTHEAST LOW LEVEL FLOW IN ASSOCIATION WITH PACIFIC HIGH TO
KEEP TEMPS NEAR NORMALS FOR FRIDAY. RETURN FLOW BEGINS FRIDAY NIGHT
WITH SOME WEAK MID LEVEL WARM AIR ADVECTION SUPPORTING SOME MENTION
OF PRECIPITATION FOR THE WESTERN COUNTIES. BETTER LOW LEVEL FORCING
COMES IN SATURDAY NIGHT THOUGH MODELS VARY WIDELY ON QUALITY OF
MOISTURE.

NEXT NORTHERN STATES SYSTEM TO BRING ANOTHER FRONT INTO THE AREA
SUNDAY AFTERNOON/NIGHT AND MAY NOT STRAY FAR ON INTO NEXT WEEK.
GOING PRECIPITATION MENTION SEEMS FINE FOR NOW...BUT WILL NEED TO BE
MONITORED.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jun 30, 4:56 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
456 AM CDT THU JUN 30 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
456 AM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE AREA...AND TONIGHT MAINLY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THE STORMS COULD BE SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL AND
PORTIONS OF EAST CENTRAL KANSAS FRIDAY NIGHT. THUNDERSTORMS WILL BE
POSSIBLE FOR MUCH OF THE AREA FROM SATURDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 30, 11:39 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1139 AM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HAIL             7 ESE GLASCO            39.32N 97.72W
06/30/2005  0.88 INCH        CLOUD              KS   TRAINED SPOTTER

            HAIL LASTED 2 TO 3 MINUTES.

&&

STRASSBERG
Local storm report, Jun 30, 12:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             4 ENE DELPHOS           39.30N 97.70W
06/30/2005  1.00 INCH        OTTAWA             KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Jun 30, 12:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             MILTONVALE              39.35N 97.45W
06/30/2005  0.75 INCH        CLOUD              KS   TRAINED SPOTTER

            EVENT LASTED ABOUT 5 MINUTES.

&&

STRASSBERG
Local storm report, Jun 30, 12:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             MILTONVALE              39.35N 97.45W
06/30/2005  0.75 INCH        CLOUD              KS   TRAINED SPOTTER

            PREVIOUS EVENT ENDED FOR A TIME BEFORE HAIL BEGAN AGAIN.

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa42 min
Jun 30, 1:00 AM CDTSevere Thunderstorm WarningTOPClay, Ottawa25 min
Jun 30, 1:31 AM CDTSevere Thunderstorm WarningTOPNemaha29 min
Jun 30, 3:17 AM CDTFlash Flood WarningTOPCloud3 hr
Jun 30, 2:03 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee42 min
Jun 30, 2:44 PM CDTSevere Thunderstorm WarningTOPWabaunsee46 min
Jun 30, 2:45 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee60 min
Jun 30, 3:29 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee46 min
Jun 30, 3:37 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage38 min
Jun 30, 4:14 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 30, 4:16 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage44 min
Jun 30, 4:22 PM CDTTornado WarningTOPCoffey, Osage38 min
Jun 30, 4:34 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Jun 30, 4:54 PM CDTSevere Thunderstorm WarningTOPOsage51 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey46 min
Jun 30, 5:11 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee49 min
Jun 30, 5:42 PM CDTSevere Thunderstorm WarningTOPLyon48 min
Jun 30, 5:52 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee38 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee46 min
Jun 30, 6:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage45 min
Jun 30, 6:31 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jun 30, 6:33 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris42 min
Jun 30, 6:44 PM CDTSevere Thunderstorm WarningTOPShawnee22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.